Reflex syncope in older adults

W. Wieling
Department of Medicine, Academic Medical Centre. University of Amsterdam, Amsterdam (The Netherlands).

Case Reports

A 62 years old female lawyer was referred by her general practitioner to the Emergency Department of our hospital after a fall resulting in a head wound [1]. On the day of the fall she was up early and was having breakfast standing in the kitchen. The next thing she can remember is, that she was on the ground bleeding from a head wound. She knew where she was and was able to stand up easily. However, in standing position she passed out again. On regaining consciousness she contacted her general practitioner and was transported by ambulance to our hospital. In the Emergency Department no obvious explanation for the loss of consciousness could be found. The physical exam showed a head wound. The EKG was normal. The patient told the attending physician that at the age of 30 she had been evaluated by a neurologist, because of “dizziness” and headaches. Because of abnormalities on the EEG suggesting epilepsy she had been treated with phenytoin for several years.

The patient was admitted to the Neurology Department. An EEG showed irregularities over the temporal lobe. Phenytoin was restarted. However, the diagnosis epilepsy was revised, because of the rapid reorientation on regaining consciousness. The patient was discharged and referred to the cardiology outpatient department. Echocardiography, a 24-Holter registration and exercise testing were normal and the patient was referred to the syncope unit. Additional history taking revealed numerous fainting episodes in her youth triggered by blood taking and visits to the dentist. Standing in line for prolonged periods and hot showers were also triggers for fainting. Because of her fainting tendency, she decided not to pursue a medical career. A week prior to the last episode of loss of consciousness, she had returned from a tiresome journey in India, where she had suffered from episodes with diarrhea. Back home she was still suffering from the long journey and the jet lag. The night prior to the fall she had hardly slept. The clinical diagnosis that a vasovagal faint was a very likely cause of the loss of consciousness was confirmed by a positive tilt table test[1].

Editor's Comments

In this patient epilepsy was considered, because she had been treated previously with anti-epileptics and had sustained a head wound. In addition the EEG showed abnormalities. A diagnosis of a vasovagal faint was not considered, since an obvious trigger and prodromal symptoms for a faint were lacking. However, it is important to realize that the clinical presentation of reflex syncope changes with age. Reflex syncope during distressing emotional situations or pain is less common in the elderly, whereas situational and vasovagal orthostatic syncopes (micturition, defecation, cough syncope etc) are more common in the elderly. Classical carotid sinus syndrome only occurs in older subjects.[2] It is not unusual that an older patient experiences atypical episodes of vasovagal syncope after the patient has suffered from typical vasovagal syncope at a younger age[3][4][5]. A history of syncope for many years (often decades) as in our patient is typical in reflex syncope and helpful in establishing a likely cause of syncope[2].

Complete lack of warning symptoms is reported by some patients during apparent vasovagal episodes in daily life, but is rare during tilt-table testing[6]. The discrepancy may be accounted for by unfamiliarity of the patients with subtle prodromal symptoms and perhaps ignoring these symptoms when the patient is engaged in other activities. Prodromal symptoms are less frequently reported by older patients, possibly due to greater susceptibility to retrograde amnesia, lesser degree of autonomic activation or less sensitivity to the sometimes subtle symptoms[2][4][5][7].

Orthostatic and postprandial hypotension and cardiac causes of syncope are more frequent in the elderly[8]. This can be attributed to diminished efficiency of cardiovascular regulatory systems, the effects of multiple medications predisposing to syncope and increased prevalence of organic disease (structural heart disease, cardiac arrhythmias, carotid-sinus syndrome). Multiple potential coexisting causes of syncope are often present in the elderly and the medical history may be less reliable than in the young [9,10]. For example, syncope may be reported as a fall [11].

References

Close Menu